Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 16, 1999, 5:27 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 5:27 PM CDT (22:27 UTC)
- Expired
- May 16, 1999, 6:10 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:30 PM CDT | Hail 1.75 | Leonardville, KS | |
| May 16, 5:30 PM CDT | Thunderstorm Wind 52 | Leonardville, KS | |
| May 16, 5:40 PM CDT | Hail 1 | Leonardville, KS | |
| May 16, 5:40 PM CDT | Hail 1 | Winifred, KS | |
| May 16, 5:47 PM CDT | Hail 0.75 | Home, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 16, 2:45 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SUN MAY 16 1999 ...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES MONDAY AND TUESDAY MAIN FORECAST CHALLENGES... AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK RUNOFF WITH TSTM ACTIVITY. AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND 09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO 65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST. SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN COOL START AND WEAK MIXING. .TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA. BB
In the hours before
Special weather statement, May 16, 11:46 AM CDT, 5 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS... SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING... LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT- LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH CENTRAL KANSAS. THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING. WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES. THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT. LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS. BARLOW
Special weather statement, May 16, 11:46 AM CDT, 5 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1146 AM CDT SUN MAY 16 1999 ...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT ACROSS NORTH CENTRAL AND NORTHEAST KANSAS... SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS LATER TODAY INTO TONIGHT. A COLD FRONT WILL MOVE INTO NORTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING... LIKELY INITIATING RAPID THUNDERSTORM DEVELOPMENT. THE AIRMASS OVER THE AREA WILL BE VERY UNSTABLE...SO SOME SEVERE STORMS APPEAR LIKELY. SPOTTERS WILL LIKELY BE NEEDED FIRST ACROSS NORTH CENTRAL KANSAS LATER THIS AFTERNOON OR EARLY THIS EVENING...THEN LATER THIS EVENING OVER NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND DAMAGING STRAIGHT- LINE WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE OVER NORTH CENTRAL KANSAS. THE AIRMASS WILL BECOME VERY UNSTABLE OVER THE REGION AHEAD OF THE COLD FRONT...BUT A STRONG CAPPING INVERSION ABOVE THE LOW LEVEL MOISTURE MAY HINDER THUNDERSTORM DEVELOPMENT UNTIL A WEAK UPPER LEVEL DISTURBANCE MOVES INTO THE CENTRAL PLAINS LATER THIS EVENING. WITH THE HIGH INSTABILITY AND FAVORABLE UPPER LEVEL WIND SHEAR...A FEW SUPERCELLS ARE POSSIBLE OVER NORTH CENTRAL KANSAS THAT MAY CONTAIN MESOCYCLONES/ROTATING UPDRAFTS THAT COULD SPAWN TORNADOES. THE THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP INTO A SQUALL LINE AS THEY MOVE INTO NORTHEAST KANSAS...LESSENING THE TORNADO THREAT. LOCALLY HEAVY RAIN IS ALSO LIKELY IN SOME AREAS. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 32 min |
| May 16, 5:43 PM CDT | Tornado Warning | TOP | Dickinson | 32 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 16, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 16, 6:14 PM CDT | Tornado Warning | TOP | Dickinson | 46 min |
| May 16, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 31 min |
| May 16, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 31 min |
| May 16, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.